North Carolina, 2022

Flash Flood in North Carolina, August 21, 2022

August 21, 2022 · NWS MHX · 1 event in 1 county or zone

Heavy rain produced some flash flooding during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Heavy rain produced some flash flooding during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 21, 1:58 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 21, 1:58 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
258 PM EDT Sun Aug 21 2022

.SYNOPSIS...
A weak boundary will linger across the area today, lifting north
of the area tonight. Periods of unsettled weather then persist
into the middle of the week as the weak boundary remains
nearby and troughing aloft.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 2 PM Sun...Convective initiation beginning along the
slowly progressing sea breeze from Merrimon to Sneads Ferry, as
well as along and west of I-40 where lift from an approaching
shortwave is strongest. The area between these two features will
see the greatest threat for a few stronger to severe storms
through the rest of the afternoon and early evening.

Previous Discussion...As we move into the afternoon hours an
approaching shortwave will help lift the trough axis northward
as a warm front, initiating more robust convection inland,
shifting toward ENC through the afternoon and into the evening
hours as the shortwave progresses and outflow moves in from the
west. The combination of modest CAPE and shear will limit
overall severe threat, but a few stronger storms with gusty
winds are possible give the arrival time during peak heating.
Periods of locally heavy rain also possible. Temps generally
expected to be near normal, in the 80s, for most as convection
holds off until later afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 255 AM Sun...Boundary will continue to lift north of the
area as a warm front tonight, while upper trough approaches from
the west. Could see shower/tstm coverage diminish a bit by late
evening, then increasing again late tonight into Monday morning
with increasing moisture advection and lift complements of the
trough and shortwave. Svr threat still looks low, but cannot
rule out an isolated stronger storm with modest instability
right along the coast and around 25 kt of bulk shear. Locally
moderate to heavy rain also expected with PWATs still hovering
around 2 inches.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 325 AM Sun... The extended period will remain unsettled.
Upper level trough persists over the Eastern Seaboard while
multiple shortwaves round the base of this broad trough. At the
surface, diffuse front/inland trough remain between the Piedmont
and Coastal Plain through at least midweek. A week cold front
then approaches the coast late this week before potentially
stalling just offshore the Carolina Coast this weekend.

Monday and Tuesday... Upper trough will remain over the Eastern
Seaboard on Monday and Tuesday while mid level shortwave tracks
NE'wards across the area on Monday with a weak s/w transiting the
area again on Tuesday. At the surface inland trough will remain in
place between the Piedmont and Coastal Plain and move little each
day with little distinction in the surface feature outside of
the difference in airmass with higher dewpoints and PWAT's on
the eastern side of the boundary. This surface trough will serve
as the focus for shower and thunderstorm activity each day with
the highest threat for precip coming on Monday given the
stronger shortwave. Guidance continues to key in on Monday
morning into Monday afternoon being the greatest threat for
shower and thunderstorm activity with lower chances as we get
into Monday night. With PWAT's likely around 2+ inches and the
atmosphere remaining moist through a good chunk of the column,
some of this shower and thunderstorm activity could be heavy at
times. By Tuesday surface trough has moved little but with a
weaker shortwave moving thru the CWA, precip may be a bit more
scattered in nature Tuesday morning and afternoon. Highs remain
below average in the low 80s each day.

Wednesday into the weekend... Not much will change from Wednesday
onwards as daily chances for showers and thunderstorms, primarily in
the afternoon and early evening will be possible each day.
Previously mentioned trough will remain between the Coastal Plain
and the Piedmont through at least Wednesday. A weak cold front then
nears the coast by the end of the week and is currently forecast to
stall just offshore this weekend. Though this will bring a daily
threat for shower and thunderstorm activity into the weekend,
coverage may become more scattered to isolated in nature with a lack
of strong forcing over the region. Temps remain slightly below or
about average from Wednesday onwards as low level thicknesses as
well as the airmass change little in the coming days.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 145 PM Sun...Scattered to widespread thunderstorms this
afternoon will bring the most immediate threat for at least
brief flight restrictions to all of the terminals. VFR
conditions then prevail after sunset through much of the
overnight hours. Light winds and ample low level moisture could
bring some stratus early Monday morning, but with the area
squarely in the warm sector of the larger scale mid-lat cyclone,
and ample mid to upper level cloud cover, am skeptical of the
more pessimistic guidance that bring in several hours of IFR.
Have instead opted to prevail MVFR ceilings through sunrise,
then trending back to VFR through the morning with some
scattered storms still possible.

LONG TERM /Monday Night through Friday/...
As of 2 PM Sun...We may bounce around between VFR and sub- VFR
conditions Monday evening through midweek as shower thunderstorm
activity becomes more diurnally driven in nature. Coverage may
also become a bit more scattered to isolated in nature as well
as we continue on through the week as well.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 650 AM Sun...Latest obs show E/NE winds around 5 kt north
of Hatteras, and W/SW winds 5-10 kt south of Hatteras with seas
around 2 ft. A weak trough axis oriented across the OBX and
northern Pamlico Sound persists, with NE flow north of this
feature and S to SW flow south. A shortwave approaching the area
will tighten the gradient some through the day with the trough
axis lifting north across the area through the day and moderate
SSW flow prevailing by the afternoon into tonight. Seas remain
around 2 ft today building to 2-3 ft tonight.

LONG TERM /Monday through Thursday/...
As of 325 AM Sun... 10-15 knot SW'rly winds and 2-3 ft seas
will persist across all waters on Monday. Though winds and seas
may be on the lower side, shower and thunderstorm chances will
be on the increase Monday morning and afternoon bringing some
potentially unsettled weather to the region. Forecast guidance
then suggests the pressure gradient may tighten some Monday
afternoon and evening resulting in winds and seas increasing
with winds getting to 15-20 knots along the coastal waters and
larger sounds while seas build to 2-4 ft. Guidance keeps
conditions below SCA levels so not expecting any headlines out
of this. Winds and seas then ease Tuesday night as the gradient
weakens. Continued shower and thunderstorm activity will be
possible through midweek with chances becoming more scattered in
nature the further we get in time.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CQD/CB
SHORT TERM...CQD
LONG TERM...RCF
AVIATION...CQD/CB/RCF
MARINE...CQD/RCF
Hazardous weather outlook, Aug 21, 3:11 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
411 AM EDT Sun Aug 21 2022

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-220815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
411 AM EDT Sun Aug 21 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 21, 1:58 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
258 PM EDT Sun Aug 21 2022

NCZ090>092-194-198-211945-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-Southern Craven NC-
258 PM EDT Sun Aug 21 2022

...Strong thunderstorms will impact portions of central Jones, south
central Lenoir, south central Craven, northern Onslow and Duplin
Counties through 345 PM EDT...

At 256 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harrells to near Catherine Lake. Movement
was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, Wallace, Warsaw, Half Moon, Kornegay, Rose Hill,
Richlands, Beulaville, Maysville, Catherine Lake, Kellum, Cypress
Creek, Bowdens, Comfort, Kenansville, Chinquapin, Belgrade, Potters
Hill, Petersburg and Harrells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3490 7815 3504 7815 3512 7817 3501 7709
      3487 7708 3485 7729 3470 7748 3466 7765
      3472 7768 3472 7794 3471 7798 3473 7802
      3473 7803 3472 7811 3471 7814 3472 7815
      3474 7820
TIME...MOT...LOC 1856Z 219DEG 16KT 3477 7815 3474 7760

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

41
Special weather statement, Aug 21, 2:06 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
306 PM EDT Sun Aug 21 2022

NCZ079-091-193-211945-
Greene NC-Lenoir NC-Northern Craven NC-
306 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of Greene, northern
Lenoir and northwestern Craven Counties through 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Walnut Creek, or near La Grange, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kinston, La Grange, Grifton, Snow Hill, Dawson, Maury, Ormondsville,
Graingers, Institute, Jason, Lizzie, Kinston Regional Jetport,
Hookerton, Shine and Fort Run VFD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
      3548 7783 3555 7758 3533 7742 3521 7783
TIME...MOT...LOC 1906Z 246DEG 22KT 3532 7784

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

41
Special weather statement, Aug 21, 2:24 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
324 PM EDT Sun Aug 21 2022

NCZ091-211945-
Lenoir NC-
324 PM EDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of central Lenoir and
northeastern Duplin Counties through 345 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Deep Run, or 9 miles southwest of Kinston, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kinston, Deep Run and Sandy Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3530 7754 3516 7752 3509 7775 3511 7775
      3515 7778 3516 7779 3522 7782
TIME...MOT...LOC 1924Z 252DEG 17KT 3517 7771

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

41
Special weather statement, Aug 21, 2:42 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
342 PM EDT Sun Aug 21 2022

NCZ044-079-091-092-193-212030-
Greene NC-Jones NC-Lenoir NC-Northern Craven NC-Pitt NC-
342 PM EDT Sun Aug 21 2022

...Strong thunderstorms will impact portions of northwestern Jones,
southeastern Greene, Lenoir, northwestern Craven and central Pitt
Counties through 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lizzie to near Pleasant Hill. Movement was
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Grifton, Phillips
Crossroads, Snow Hill, Bell Arthur, Deep Run, House, Dawson,
Graingers, Maury, Ormondsville, Pleasant Hill, Roundtree, Wyse Fork,
Lizzie, Pitt Greenville Airport and Dowdy Ficklen Stadium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3571 7728 3507 7736 3500 7770 3516 7773
      3553 7768
TIME...MOT...LOC 1942Z 239DEG 22KT 3551 7761 3506 7767

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

41
Special weather statement, Aug 21, 2:54 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
354 PM EDT Sun Aug 21 2022

NCZ029-044-079-212030-
Greene NC-Martin NC-Pitt NC-
354 PM EDT Sun Aug 21 2022

...Strong thunderstorms will impact portions of northeastern Greene,
northwestern Pitt and northwestern Martin Counties through 430 PM
EDT...

At 354 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Scotland Neck to near Bell
Arthur. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Farmville, Bethel, Stokes, Bell Arthur, Robersonville,
House, Bruce, Oak City, Parmele, Falkland and Hassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3606 7732 3602 7724 3571 7725 3555 7759
      3570 7763 3576 7752 3580 7747 3581 7742
      3583 7741 3583 7739 3582 7735 3591 7734
      3600 7741 3607 7733
TIME...MOT...LOC 1954Z 264DEG 20KT 3609 7757 3563 7753

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

41
Special weather statement, Aug 21, 3:20 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
420 PM EDT Sun Aug 21 2022

NCZ029-044-080-212100-
Beaufort NC-Martin NC-Pitt NC-
420 PM EDT Sun Aug 21 2022

...Strong thunderstorms will impact portions of southwestern
Washington, northeastern Pitt, Martin and northwestern Beaufort
COUNTIES through 500 PM EDT...

At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from NEAR Bethel to Stokes to NEAR Washington.
Movement was east northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Washington, Williamston, River Road, Stokes, Pinetown,
Robersonville, Pactolus, Bunyan, Terra Ceia, Yeatesville, Old Ford,
Chocowinity, Long Acre VFD, Gold Point, Jamesville, Washington Park,
Grimesland, Hamilton and Oak City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3599 7721 3593 7718 3594 7705 3586 7703
      3590 7693 3581 7690 3584 7684 3577 7681
      3571 7685 3570 7678 3552 7670 3549 7699
      3555 7708 3555 7709 3549 7703 3544 7718
      3567 7733 3591 7734 3594 7737 3600 7721
TIME...MOT...LOC 2020Z 248DEG 29KT 3587 7733 3570 7726 3555 7713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

EI

The radar

The Morehead City radar (KMHX), 54 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Onslow

When
August 21, 3:50 PM EST
Where
Onslow County, 2.3 mi ESE of Tar Lndg to 2.23 mi WNW of Jacksonville
Cause
Heavy Rain
Reported by
Public
Coordinates
34.757, -77.463

A citizen reported some flash flooding near the Tractor Supply and Richlands Hwy and U.S. 17 split.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyWarnings in North Carolina, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051943.